Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

194 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for elevated alkaline phosphatase levels

Answered by
Dr.
Dr. Ronald Schubert

General & Family Physician

Practicing since :1984

Answered : 2407 Questions

default
Posted on Thu, 27 Aug 2015 in Liver and Gall Bladder
Question: I am a 51 yr old female in ok health but I have high blood pressure, degenerative disc disease and anxiety issues. I take on a regular basis: 2 x day lortab 10/325, 1 x day xanaflex 4 mg, 1 x/day lisinopril 10/12.5, 1 x/day prevastatin 20 mg, 1 x/day ambien 10 mg, 1 x/day lexapro 20 mg and 1-2x/day as needed Xanax .5 mg, one aspirin per day. Just had blood XXXXXXX and was told that I need additional liver test bc my alkaline and phosphatase levels are elevated to 158 and should be in the 39-117 range. I am 5'3, weigh 213 lbs and cholesterol was overall 213. HDL was 45 (normal), triglycerides 143 (ok) and LDL high at 139. I'm worried that I may have something really bad going on w my liver. Drs do not think they can operate on my back bc I have herniated disc issues all up and down my back from an accident. I suffer from depression and anxiety and chronic insomnia. I smoke 1 pck of cigarettes a day, which I am preparing to quit. I have gone through menopause and have not had periods in over 3 years. Otherwise, I am fairly healthy but do not exercise daily. Can you give me some perspective on this liver elevation? My blood pressure usually runs 140/80 Thank you in advance
doctor
Answered by Dr. Ronald Schubert 2 hours later
Brief Answer:
toxic levels of acetaminophen

Detailed Answer:
Thank you for contacting HCM with your health care concerns
You recently had lab work that shows an elevated alkaline phosphatase. This is a ver nonspecific marker for liver disease and may be caused by numerous things including any one of your medications. The most likely is the acetaminophen from your lortab. I would recommend taking with your doctor and switching it to a formulation that dose not have acetaminophen in it. Also if you drink any alcohol at all this in combination of the acetaminophen is highly liver toxic.

The other cause for an elevated alk phos is just being over weight with high cholesterol causing something called XXXXXXX This is when fat is depostied into the liver and causes liver tissue to die off. The best thin here is to lose weight and it is the only way to reduce XXXXXXX

Your other medications could also cause elevated alk phos but it would be impractical to stop them.

My recommendation for you is the following
1. discuss changing lortab to something without acetaminophen
2. reduce weight
3. follow labs and any additional imaging studies.

I can reassure you that the level of elevation in alk phos is not very high and not dangerous

I hope I answered your question. Please contact HCM again with your health care concerns
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Disc disease

doctor1 MD

I have severe muscle spams, osteo & rhumetoid arthritis along with deteriorating disc disease & fibromyalgia. Over last 15 yrs my condition has worsen. I worked as correctional officer & injured from neck to feet. Now sometimes the slightest reach will cause severe pulls of muscles. I have been taking Soma for relaxer for approx 20 yrs & have worked better than all I ve tried. My pain mgt. Dr. Is switching me to Lorzone. I have irritable bowel syndrome(constipation&diareah) & Lorzone seems to affect digestive issues. Before I begin this medication I want to ask how effective it is as relaxer compared to Soma & what effect it will have on colon. Thanks, Debra

doctor1 MD

I ,ve had arthritis degenerative lumbosacral degenerative disc disease with strain for many years, recently I developed arthritis is the spine, and subsequently spinal stenosis . Are the 3 health issues relater and how? For example can one lead...

doctor1 MD

I have a problem between L2-3 . disc is worn out. I stretch all the time , have a inversion table. I am a bit overweigh. I'm a metal fabricator and lift all the time. I were weigh belts all the time when working or doing anything at home to...

doctor1 MD

I have a lot of problems with my back, degenerative disc disease , scoliosis . Spurs on 2 separate discs, lower lumbar pain . I work out on an elliptical which has greatly helped these conditions. Actually, I take no pain meds because the exercise...

doctor1 MD

my so-called pain management doctor fe along with feels my scoliosis, lumbar and mid back arthritis along with deteriorating disc disease is treatable with vicodin 5/325. I am strongly disagreeing. The simple fact is (of course) pain worsening and I m barely able to funtion with my daily activities...such as simple as doing a load of laundry or dishes. I can not remember the last full night that I actually made it through the night without waking up in pain. please help me

doctor1 MD

56 yrs. old 5'2" 270lbs. Arthritis, heart murmur, high cholestrol, multiple disc disease, and vitamin D deficiency.
Within the last 2 weeks I have suffered from extreme fatique. It seems I am always sleeping or groggy. I have also been experiencing dizziness (the room spinning). This happens when I am laying down quietly, or bending over. Also if i see a light suddenly or hear an odd noise on the TV. It lasts about 60 seconds each time. I've checked my blood pressure when it happens and it is always about 135/83.

doctor1 MD

I fell off a scooter and got a chromosomal on my left hip. It s through the bruise stage now but yesterday d aye it s yt? Rated to look bigger. To daily there is a black wide bruise running from my hip to my knee area and I have numbness in both hands since it s happened. I m 47 @almost 48,have a husband and two small children. I ve been to a hospital yt? All twice where I was retooled I m governed x rated. I have been on abstention. 600 mg 3xs a day, methadone 3days@ day, clonazepam 1 mg 3 xxx a day and 5 mg of a blood pressured lysinoptril in the past 6 ?not h s and amitriptyline 10 mg at bed. They added torpedo for antoi inflammatory properties sin c e the f all and everything else I ve been on and off for years since a f all when 4 out a 3 story window, spinal issues, bursitis, degenerative v e disc disease, and problems in both lower and upper spine and k legs. Is the numbness something to b e concerned about? It s new and v Dr scary. :(